MAUDE Adverse Event Report: SYNTHES TUTTLINGEN INSERTER-MEDIUM; MISC ORTHO SURGICAL INSTR

SYNTHES TUTTLINGEN INSERTER-MEDIUM; MISC ORTHO SURGICAL INSTR
Model Number PDL402
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement reported.Implant and explant dates: device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Multiple manufacture dates reported for lot a7oa47.November 23, 2005 is the earliest date reported.Additional dates include december 8, 2005, december 9, 2005, december 15, 2005, and december 16, 2005.Dhr review was completed.The lot a7oa47 consists of 9 different tuttlingen production lots (wo).Manufacturing date and works order # are as follows: man.Date qty.Wo # (b)(4).A review of all of the 9 device history records show that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All parts were inspected for important features and for function 100% at the final inspection and found to be all conforming.No ncs were started for these lots.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the inserter-medium was found broken in the tray while the consultant was inspecting his field equipment.This issue was not identified in the hospital or sterile processing department.The inserter was found with the central arm broken off.There was no patient or procedure involvement.This report is for one (1) inserter-medium this is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: product development investigation was completed.A visual inspection under 5x magnification, device history records (dhr) review, and drawing review were performed as part of this investigation.The complaint condition is confirmed.Upon visual inspection of the device it can be seen that the superior bar.A pin that attaches the superior bar to the rest of the instrument is missing.The overall balance of the device was worn but consistent with 9+ years of regular use.No new defects or malfunctions were observed on any of the returned instruments.The medium inserter ((b)(4)) is part of the prodisc-l total disc replacement system.The prodisc-l system is ¿intended to replace a diseased and/or degenerated intervertebral disc of the lumbosacral region¿ between l3 and s1.The medium inserter is used to insert the endplates to the posterior margin of the vertebral bodies.With the endplates in position the polyethylene inlay can be inserted through the use of distractors and inlay pushers.Relevant drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.Dimensional analysis for the instruments is not applicable due to missing components post-manufacturing.A material and hardness is not applicable at this time as the devices went through those tests during the inspection testing at the time on manufacturing and the dhr records showed no issues.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.No definitive root cause can be determined.However, the failure mode is typically associated with taking the instrument apart during sterile processing and the pin becoming lost preventing the device from being reassembled properly.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INSERTER-MEDIUM
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6859136
Report Number9680938-2017-10131
Device Sequence Number460868
Product Code LXH
UDI-Device Identifier10705034700557
UDI-Public(01)10705034700557(10)A7OA47
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPDL402
Device Catalogue NumberPDL402
Device Lot NumberA7OA47
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2017
Initial Date Received by Manufacturer 08/21/2017
Supplement Date Received by Manufacturer10/12/2017
Initial Report FDA Received Date09/12/2017
Supplement Report FDA Received Date10/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1